Alert archive / Wyoming / River Flood Warnings in 2009

River Flood Warning 3, NWS Riverton, WY

June 27, 2009Fremont County, Wyoming

NWS Riverton, WY issued this river flood warning at Jun 27, 2009, 2:20 PM MDT for Fremont County, Wyoming. It took effect at Jun 27, 2009, 8:32 PM MDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 2:20 PM MDT (20:20 UTC)
In effect from
Jun 27, 2009, 8:32 PM MDT
Expired
Jun 29, 2009, 7:22 AM MDT
In force
35 hr
Issued by
NWS Riverton, WY
Flood severity
Minor

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wind River at Riverton (WDRW4). The gauge peaked at 9.05 ft at Jun 28, 2009, 3:00 AM MDT.

actionminormoderatemajor8101206/2706/2806/2906/30
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06228000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this river flood warning went out at Jun 26, 3:29 PM MDT, 22 hours 51 minutes earlier.

Area forecast discussion, Jun 26, 3:29 PM MDT, 22 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT FRI JUN 26 2009

.SHORT TERM...TONIGHT THROUGH MONDAY
THREE GENERATIONS OF CONVECTION ARE EVIDENT ACROSS WYOMING AND
IDAHO AT THE PRESENT TIME. YESTERDAYS FIRST GENERATION OF CONVECTION
ASSOCIATED WITH THE SOUTHERN STREAM SHORTWAVE THAT WAS OVER NEVADA
YESTERDAY THAT PRODUCED YESTERDAYS CONVECTION OVER WESTERN UTAH
AND EASTERN NEVADA IS NOW MOVING INTO UTAH AND HAS ALREADY DUMPED
UP TO A QUARTER OF AN INCH OF RAINFALL THIS MORNING ACROSS
PORTIONS OF THE WEST SLOPE OF THE WIND RIVER MOUNTAINS IN THE FORM
OF STRATIFORM OF RAIN. THIS AREA OF RAINFALL IS STILL PRODUCING
LIGHT RAIN IN GEY AS IT EXITS TO THE NORTH ALONG WITH THE
ASSOCIATED EXTENSIVE AREA OF ALTOSTRATUS AND NIMBOSTRATUS. THIS
MORNINGS SECOND GENERATION OF WEAK CONVECTION THAT WAS OVER IDAHO
IS MOVING EAST AND HAS WEAKENED INTO AN AREA OF JUST SHOWERS AND IS
WORKING ITS WAY EAST ACROSS CENTRAL WYOMING...MAINLY AFFECTING THE WIND
RIVER BASIN AT THE PRESENT TIME. A THIRD FRESH AREA OF SURFACE
BASED CONVECTION HAS BEEN CLOBBERING EASTERN IDAHO AND IS
EXPECTED TO AFFECT WESTERN WYOMING DURING THE NEXT COUPLE OF HOURS
AS THE AFOREMENTIONED SHORTWAVE TRACKS CLOSER TO WYOMING. HAVE
MENTION OF SMALL HAIL AND GUSTY 50 MPH WINDS FROM SOME OF THESE
STORMS IN WESTERN WYOMING FOR THIS EVENING. BECAUSE OF THE
AFOREMENTIONED CLOUDS AND PRECIP ACROSS MUCH OF CENTRAL WYOMING
MAINLY EAST OF THE DIVIDE AS WELL AS THE WEST SLOPE OF THE WIND
RIVER MTNS AND UPPER GREEN RIVER BASIN...TEMPERATURES HAVE
STRUGGLED TO TOP 60 DEGREES ANYWHERE IN THESE AREAS TODAY...SO
ANY CONVECTION THAT REACHES THIS FAR EAST THIS EVENING WILL LIKELY
WEAKEN IN THIS RAIN COOLED AIR. THE MOST NUMEROUS SHOWER AND
THUNDERSTORM ACTIVITY WILL LIKELY TAKE PLACE ACROSS YELLOWSTONE
PARK AND PERHAPS THE ABSAROKAS THIS EVENING...CLOSER TO THE AREA
OF Q VECTOR FORCING OVER MONTANA AND THE SURFACE CONVERGENCE
ASSOCIATED WITH THE SOUTHWARD PUSH OF THE SURFACE COLD FRONT THAT
WILL WASH OUT BY THE TIME IT REACHES THE OWL CREEK MTNS. COULD SEE
WIDESPREAD 3 TENTHS OF AN INCH OF PRECIP IN NW WY ACCORDING TO
NAM20 QPF WHICH APPEARS JUSTIFIED. RIGHT REAR QUAD DYNAMICS WILL
ALSO INFLUENCE THIS EVENINGS CONVECTION. LOWEST LIFTED INDICES ARE
INDICATED OVER WESTERN WY WITH -4 AT THE PRESENT TIME. WRF CROSS
SECTIONS INDICATED WIDESPREAD STRATIFORM PRECIP TODAY BUT
SURPRISINGLY STRONG STAND UP CONVECTION THROUGH THE NIGHT TIME
HOURS TONIGHT. ONE SIDE NOTE...SNOW IS EXPECTED ABOVE 9500 FT AS
700 TEMPS DROP TO 1.5C IN NORTHERN WY BY 12Z SATURDAY.

THEN LATER TONIGHT...THE TROUGH AXIS WILL TRACK ACROSS CENTRAL WY
AROUND 06Z WITH INCREASINGLY CONFLUENT FLOW BEHIND THE TROUGH.
DRIER MORE STABLE AIR WILL INFILTRATE BEHIND THE EXITING SYSTEM
LATER TONIGHT AND SATURDAY. THE REST OF THE FORECAST PERIOD WILL
FEATURE A WARMING TREND THROUGH EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS INTO THE AREA FROM THE WEST. ON MONDAY...EXPECT A SLIGHT
INCREASE IN POPS AS THE RIDGE FLATTENS OUT FROM A NORTHERN STREAM
SHORTWAVE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
WARM TO HOT ON MONDAY WITH ISOLATED CONVECTION OVER THE MOUNTAINS
AND POSSIBLY OVER THE FAR NORTH AS A COOL FRONT WILL MOVE TO THE
MONTANA/WY BORDER LATE IN THE DAY. WILL KEEP ISOLATED CONVECTION
GOING MONDAY EVENING OVER THE MOUNTAINS. A WEST FLOW ALOFT FOR TUE
AND WED WITH POSSIBLE SHORTWAVES IN THE FLOW. WILL KEEP LOW CHANCE
FOR AFTERNOON AND EVENING CONVECTION BOTH DAYS. TEMPS WILL BE
SLIGHTLY COOLER TUE AND WED OVER THE NORTH AND CENTRAL WITH LITTLE
CHANGE IN HIGHS OVER THE SOUTH. GFS/ECMWF MODELS HINT AT STRONGER
SHORTWAVE ON THURS WITH A SLIGHTLY BETTER CHANCE OF AFTERNOON AND
EVE STORMS. WILL MAKE SLIGHT CHANGES TO GOING FORECAST. NEXT FRIDAY
MAY SEE ISOLATED CONVECTION ONCE AGAIN. SLIGHT COOLING NEXT THURS
THEN SLIGHTLY WARMER NEXT FRI.

&&

.AVIATION...
LOWER CLOUD COVER AND SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
MUCH OF THE FORECAST AREA THROUGH 12Z SATURDAY. THIS SYSTEM WILL
BRING PERIODS OF MVFR CONDITIONS TO LOCAL AIRPORTS. HIGH PRESSURE
WORKS TO BUILD INTO THE REGION AFTER 12Z SATURDAY WITH CLEARING
SKIES AND IMPROVING CONDITIONS. VFR CONDITIONS EXPECTED THROUGH
SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL TRACK EAST ACROSS WYOMING TONIGHT
WITH THE STRONGEST THUNDERSTORMS EXPECTED ACROSS WESTERN WYOMING
AND THE MOST EXTENSIVE RAINFALL EXPECTED ACROSS NORTHWEST WYOMING.
DRIER...WARMER AND MORE STABLE AIR IS EXPECTED SATURDAY. A WARMING
TREND IS EXPECTED THROUGH EARLY NEXT WEEK ALONG WITH ONLY ISOLATED
MAINLY LATE DAY THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 26, 2:35 PM MDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT FRI JUN 26 2009

WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
235 PM MDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND
CENTRAL WYOMING THIS EVENING. THE STRONGER THUNDERSTORMS ARE
EXPECTED TO TAKE PLACE OVER WESTERN WYOMING WHERE SOME OF THE
STORMS COULD BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH...
HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. THE MOST NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIKELY TAKE PLACE ACROSS NORTHWEST
WYOMING INCLUDING YELLOWSTONE PARK TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:19 PM MDTSpecial Weather StatementRIWSublette41 min
Jun 26, 7:21 PM MDTSpecial Weather StatementRIWBig Horn39 min
Jun 26, 7:32 PM MDTSpecial Weather StatementRIWFremont43 min
Jun 26, 8:17 PM MDTSpecial Weather StatementRIWSweetwater43 min
Jun 26, 8:23 PM MDTSpecial Weather StatementRIWHot Springs37 min

Nearby

River Flood Warnings in Wyoming, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.